Virginia, 2017Flash Flood in Virginia, April 29, 2017
April 29, 2017 · NWS RNK · 1 event in 1 county or zone
Isolated thunderstorms across eastern Smyth and western Wythe counties dropped radar estimated amounts of 2 to 3 inches in several hours over a small area. Flash flooding was reported at the Rural Retreat Fairgrounds in western Wythe county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms across eastern Smyth and western Wythe counties dropped radar estimated amounts of 2 to 3 inches in several hours over a small area. Flash flooding was reported at the Rural Retreat Fairgrounds in western Wythe county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 29, 2:51 PM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Apr 29, 2:51 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
351 PM EDT Sat Apr 29 2017
.SYNOPSIS...
High pressure offshore will maintain a warm and humid southerly
flow of air across the region through Sunday. A strong cold
front will then move through the area Monday with showers and
thunderstorms, followed by some cooler, but near seasonal
temperatures through the first part of next week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 350 PM EDT Saturday...
Satellite imagery shows a Cu field along the NC/VA border with
other diurnally forced convective clouds starting to sprout up.
With warm air aloft providing an effective cap, do not see much
potential for anything more than a stray shower/storm mainly in
the mountains where orographic forcing may boost lift, though
some cells have just managed to launch in the far southwest and
HRRR seems to have a handle on this so will lean heavily on the
latest solution for structure of POP/QPF grids though late this
afternoon. It is worth noting that in this juicy airmass
instability is AOA 2500J/KG, so any storms will have a good
amount of energy to tap and can produce heavy downpours, gusty
winds, and possibly some hail.
Expect tonight to be quite similar to last night with mainly dry
conditions after any evening precipitation dissipates, followed
by patchy fog and a bloom of low clouds spreading up from the
south. Sunday is expected to be much like today with perhaps a
slightly higher chance of a shower/storm mainly later in the
afternoon, with increasing chances for precipitation arriving
after dark.
Temperatures will remain quite warm, though with a bit more
cloud cover Sunday will be a few ticks cooler. Lows tonight will
be in the middle 60s east of the Blue Ridge with upper 50s/lower
60s to the west. Highs tomorrow will generally be 80 to 85 in
the east, middle 70s west.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 235 PM EDT Saturday...
Good consensus on the overall pattern evolution Sunday night through
Tuesday. Deepening 500 MB closed low tracks from Kansas on Sunday
evening to Lake Superior early Tuesday morning.
Using the timing of the slightly faster GFS for the frontal passage
on Monday. This puts the cold front from eastern Ohio to eastern
Tennessee 8AM Monday morning and from eastern Pennsylvania to
eastern North Carolina by 2AM Tuesday. Still expecting strong
pre frontal winds and Convective Available Potential Energy
possibly in the 1000-2000 J/kg range Monday afternoon and
evening. Clouds from showers and thunderstorms upstream or from
widespread low stratus in the foothills and piedmont Monday
morning will have a large impact on how much heating and
instability there will be later in the day. Good surge of lower
850MB temperatures on Monday night along with pressure rises
around +5MB/6hrs so will keep winds gusty. Western upslope areas
will stay in the clouds behind the front Monday night.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 235 PM EDT Saturday...
Larger differences in the synoptic pattern show up in the
different models by Wednesday. WPC leaning heavily on the
ensembles with keeps a progressive amplified eastern trough.
Surface low moves far enough northeast to relax the pressure
gradient on lighten the winds by Tuesday night.
Will have highest probability of precipitation on Wednesday night
through Thursday night. Then with lower confidence due to the large
spread in the guidance will have lower probability of precipitation
by Saturday and Sunday. Will be keeping maximum temperatures below
normal for Thursday through Saturday.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 200 PM EDT Saturday...
Expecting generally VFR conditions at all TAF sites through the
early portion of the TAf period, though satellite imagery is
showing a Cu field along the NC/VA border with other diurnally
forced convective clouds starting to sprout up. With warm air
aloft providing an effective cap, believe there may be a brief
tempo to an MVFR cig, especially around KDAN. With orographic
forcing, a stray shower/storm is possible in the mountains but
minimal to no activity expected elsewhere so will only use VCTS
at KBCB due to proximity to terrain.
Expect tonight to be quite similar to last night with mainly dry
conditions after any evening precipitation dissipates, followed
by patchy fog and a bloom of low clouds spreading up from the
south. Will indicate and MVFR cig at KDAN and nothing lower than
a tempo to MVFR vsby at KLWB and KBCB. Sunday is expected to be
much like today with perhaps a slightly higher chance of a
shower/storm but mainly later in the afternoon after this TAF
valid period. Winds will be light.
Extended Aviation Discussion...
As a low pressure system approaches from the west late Sunday
night, the potential for showers and thunderstorms will increase
over the western mountains by early Monday. The cold front
associated with this system should reach the Appalachians Monday
and depart offshore by Tuesday morning. As such, expect the
best chance of MVFR conditions during the frontal passage from
west to east during Monday. VFR conditions return behind the
front on gusty westerly winds Tuesday followed by continued good
flying weather under high pressure Tuesday night into much of
Wednesday. However moisture may return to the mountains by late
in the day Wednesday with local MVFR possible in isolated
showers by the end of the day.
&&
.CLIMATE...
Potential for high temperature records to be broken Saturday,
April 29, as well as record warm lows for the 29th
Current record/year
Roanoke 89/1915
Lynchburg 88/1974
Danville 91/1981
Bluefield 83/1996
Blacksburg 83/1974
Current record/year
Roanoke 63/1956
Lynchburg 66/1956
Danville 65/1956
Bluefield 63/1991
Blacksburg 59/1962
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...JH/MBS
NEAR TERM...MBS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...JH/MBS
CLIMATE...JR/WP
Hazardous weather outlook, Apr 29, 2:34 AM EST, 13 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
334 AM EDT Sat Apr 29 2017
NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
300745-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
334 AM EDT Sat Apr 29 2017
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Strong to isolated severe thunderstorms will be possible Monday,
associated with the passage of a strong cold front.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-020-VAZ043>047-058-059-300745-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
334 AM EDT Sat Apr 29 2017
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Strong to isolated severe thunderstorms will be possible Monday
afternoon, associated with the passage of a strong cold front.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 29, 4:02 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL CHILHOWIE 36.80N 81.68W
04/29/2017 E0.25 INCH SMYTH VA PUBLIC
&&
WHPLocal storm report, Apr 29, 4:09 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
509 PM EDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL ATHENS 37.42N 81.02W
04/29/2017 E0.50 INCH MERCER WV TRAINED SPOTTER
DIME SIZED HAIL
&&
WHPLocal storm report, Apr 29, 4:18 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL RURAL RETREAT 36.90N 81.27W
04/29/2017 E1.00 INCH WYTHE VA BROADCAST MEDIA
&&
WHPSpecial weather statement, Apr 29, 4:23 PM EST, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
523 PM EDT SAT APR 29 2017
VAZ007-292145-
Tazewell-
523 PM EDT SAT APR 29 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TAZEWELL COUNTY...
At 521 PM EDT, a strong thunderstorm was located near Boissevain,
moving north at 10 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Pocahontas...
Tiptop...
and Boissevain.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3722 8154 3724 8151 3726 8150 3725 8148
3727 8145 3727 8142 3731 8140 3732 8139
3732 8137 3734 8136 3729 8131 3716 8143
3721 8155
TIME...MOT...LOC 2121Z 201DEG 5KT 3725 8142
RSSpecial weather statement, Apr 29, 4:23 PM EST, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
523 PM EDT SAT APR 29 2017
VAZ019-292200-
Alleghany-
523 PM EDT SAT APR 29 2017
...A STRONG THUNDERSTORM WILL AFFECT
ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA AND THE CITY OF
COVINGTON...
At 523 PM EDT, a strong thunderstorm was located near Alleghany,
moving northeast at 20 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Alleghany...
Covington...
Clifton Forge...
Jordan Mines...
and Low Moor.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3795 7995 3789 7989 3789 7986 3784 7980
3761 8014 3771 8027 3772 8025 3775 8026
3777 8024 3778 8022 3780 8023 3784 8018
3785 8018 3787 8016 3790 8012 3795 8007
3794 8003 3796 8000
TIME...MOT...LOC 2123Z 223DEG 22KT 3774 8017
RSLocal storm report, Apr 29, 4:27 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL MARION 36.83N 81.50W
04/29/2017 E1.00 INCH SMYTH VA TRAINED SPOTTER
&&
WHPFlash Flood, Wythe
- When
- April 29, 4:30 PM EST to 7:30 PM EST
- Where
- Wythe County, 2.35 mi SSW of Rural Retreat to 2.53 mi SSW of Rural Retreat
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.870, -81.290
A public report forwarded by the broadcast media described flash flooding inundating portions of the Rural Retreat fairgrounds. Water overflowed a culvert to flood some trailers and tents. An estimated 2 of rain fell in about 30 minutes, with up to 3 inches total.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 29, 20174 deaths · 59 injured · $3.1 million · EF4 · 22 events
- Tornadoes and Flash Flooding in Arkansas, April 29 to 30, 20171 death · 1 injured · $2.4 million · EF1 · 89 events
- Flash Flooding and Flooding in Missouri, April 29 to 30, 20171 death · $620,000 · 13 events
- Tornado and Flash Flooding in Louisiana, April 29 to 30, 2017$6.5 million · EF1 · 36 events
- Tornado and Flash Flooding in Missouri, April 29 to 30, 20171 death · EF0 · 26 events
- Tornado and Flash Flooding in Illinois, April 29, 2017$2.3 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Arkansas, April 29 to 30, 2017$1.1 million · EF1 · 29 events
- Tornado and Hail in Mississippi, April 29 to 30, 2017$555,000 · EF1 · 16 events
- Tornadoes and Hail in Louisiana, April 29 to 30, 2017$250,000 · EF1 · 22 events
- Flash Flood and Flooding in Oklahoma, April 29, 20171 injured · $114,000 · 1.75 in hail · 50 events
- Tornadoes and Damaging Winds in Texas, April 29, 2017$55,000 · EF1 · 9 events
- Flash Flooding and Flooding in Illinois, April 29 to 30, 2017$86,000 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686704.